Cardiopulmonary Arrest with Airway Obstruction due to Postoperative Bleeding
Related Experiment Video
Updated: Nov 19, 2025

Author Spotlight: Enhancing Coronary Artery Revascularization
Published on: September 15, 2023
Kenichi Sato1, Mami Chikuda1, Yoshihisa Miyamae1
1Division of Dental Anesthesiology, Department of Reconstructive Oral and Maxillofacial Surgery, School of Dentistry, Iwate Medical University, 19-1 Uchimaru, Morioka, Iwate 020-8505, Japan.
Abstract:
An 84-year-old woman underwent soft palate resection and skin grafting with tie-over under general anesthesia. Fourteen years previously, she had undergone aortic valve replacement and coronary artery bypass grafting followed by lifelong warfarin and aspirin anticoagulation. We terminated the two drugs 8 and 6 days, respectively, before the present surgery and substituted intravenous heparin (10,000 units/day), which was terminated 6 h preoperatively. The surgery was uneventful. Heparin was restarted 2 days postoperatively but without warfarin potassium or aspirin because of postoperative soft palate bleeding, which continued for 10 days despite compression hemostasis. On day 10, she exhibited a suffocating large hemorrhagic mass, leading to cardiopulmonary arrest. Emergency consultation with medical doctors and dental anesthetists resulted in pulmonary resuscitation and tracheal intubation. After confirming spontaneous circulation/respiration, she was transferred to the intensive care unit. We now consider it essential that all medical/surgical/anesthesia specialists managing patients under anticoagulant therapy collaborate perioperatively.
Related Concept Videos
Cardiopulmonary Resuscitation II: ACLS Airway Management
Cardiomyopathy VII: Pre and Post Operative Nursing Management
Cardiopulmonary Resuscitation V: Advanced Airway Management Techniques
Peripheral Artery Disease V: Postoperative Nursing Management
Cardiopulmonary Resuscitation IV: Pharmacological Management
Aneurysm IV: Nursing Management

